Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 92, NWS Jacksonville, FL

May 29, 20094 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 29, 2009, 7:28 PM EDT for 4 counties in Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2009, 7:28 PM EDT (23:28 UTC)
Expired
May 29, 2009, 8:08 PM EDT
In force
40 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Bacon County, GA, Coffee County, GA, Pierce County, GA, Ware County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:25 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 29, 2:25 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI MAY 29 2009

.SHORT TERM...COLD FRONT STRETCHES THROUGH SC AND CENTRAL GA TO
THE FL PANHANDLE. ISOLD STORMS ARE DEVELOPING ALONG THE FRONT NEAR
I-16 AND MOVING AWAY FROM THE AREA ATTM. WATER VAPOR IMAGERY SHOWS
A SWATH OF DRIER AIR ALOFT HAS PUNCHED INTO THE FORECAST AREA AND
THIS SUBSIDENCE IS RESPONSIBLE FOR THE RATHER ANEMIC SHOWER
ACTIVITY TODAY. THIS LOW-TOPPED CONVECTION IS CONFINED TO OUR
SOUTHERN ZONES. HOWEVER THERE IS DEEPER MOISTURE ASSOCIATED WITH
THE FRONT AND ACCOMPANYING SHORTWAVE TROUGH AND THE CONVECTION
FIRING NEAR THE FRONT WILL WORK ITS WAY INTO THE LOCAL AREA BY
LATE AFTERNOON. DEWPOINTS ARE CREEPING UPWARD INTO THE MID 70S
SOME LOCATIONS. BUFR SOUNDINGS INDICATE IMPRESSIVE CAPES WITH THE
FRONT INDICATING HAIL AND WIND DAMAGE IS LIKELY. HAVE LEANED TO
THE SREF FOR PRECIP GUIDANCE AND WILL 30-40% SE GA AND FL NORTH OF
I-10 FOR THIS EVENING AND 20% OR LESS ELSEWHERE IN NE FL.

AFTER THE ACTIVITY WANES TONIGHT THE REMAINDER OF THE WEEKEND WILL
BE VERY PLEASANT. THE COLD FRONT WILL DRIFT INTO OUR SOUTHERN
ZONES BEFORE WASHING OUT. A DRIER AIRMASS WILL REPLACE THE
TROPICAL AIR OF RECENT WEEKS. DEWPOINTS WILL HOVER IN THE 60S OVER
MUCH OF THE AREA BUT UNDER ABUNDANT SUNSHINE TEMPS WILL REACH THE
UPR 80S COAST AND LOW 90S WELL INLAND. THE NAM INDICATES COASTAL
CONVERGENCE SAT AFTN WILL BRING SHOWERS TO NE FL AND THE SREF
INDICATES SLGT CHANCE OF DIURNAL STORMS SUN AFTN. WHILE THESE
SCENARIOS ARE POSSIBLE THINK THE DRIER AIR WILL PREVAIL AND WILL
KEEP SILENT POPS IN FORECAST FOR THE WEEKEND.

.LONG TERM...DRY CONDITIONS HANG AROUND MONDAY THEN BY TUESDAY
MOISTURE LEVELS WILL BEGIN CREEPING UPWARD WITH POPS RETURNING TO
NORMAL WED-FRI. GFS AND ECMWF SHOW A SHORTWAVE TROUGH MOVING INTO
THE GULF OF MEXICO BY TUE NIGHT. DIFFERENCE IS THE GFS BRINGS IT
FURTHER EAST AND DEVELOPS A CUTOFF LOW MID WEEK. BOTH SHOW A COLD
FRONT APPROACHING THE LATTER HALF OF THE WEEK ALTHO TIMING VARIES.
UNCERTAINTY EXISTS WITH THIS SCENARIO AND WILL KEEP SCATTERED
DIURNAL THUNDERSTORMS IN FCST FOR NOW.

&&

.AVIATION...
HAVE PUSHED TEMPO GROUPS FOR SCTD TSTM ACTIVITY BACK TO 21-24Z AS
FRONTAL ACTIVITY WILL BE DELAYED UNTIL THE EVE TIMEFRAME AT THE TAF
SITES...THEN SOME LINGERING TSTM ACTIVITY WITH FRONTAL PASSAGE UNTIL
MIDNIGHT...THEN VFR CONVECTIVE CLOUDS WILL LINGER UNTIL MORNING BUT
SLIGHTLY DRIER WESTERLY BEHIND THE FRONT SHOULD PREVENT WIDESPREAD
FOG/STRATUS TOWARD MORNING AND HAVE LEFT OUT OF TAF PACKAGE FOR NOW
BUT MAY NEED TO BE INTRODUCED IN LATER ISSUANCES AFTER TSTM ACTIVITY
COMES TO AN END.

&&

.MARINE...
SOUTHWEST FLOW WILL CONTINUE AT 10-15 KNOTS WITH 2-3FT SEAS AHEAD OF
THE FRONT TONIGHT AND EARLY SAT...THEN VARIABLE WINDS OF 5-10 KNOTS
THE REMAINDER OF THE WEEKEND AS THE FRONT DISSIPATES. RIDGE REBUILDS
NORTH OF THE REGION EARLY NEXT WEEK WITH A 10-15 KT ONSHORE FLOW AT
TIMES ALTHOUGH SEAS WILL STILL REMAIN IN THE 2-3 FT RANGE.

&&

.FIRE WEATHER...
ENOUGH DRIER AIR FILTERS IN OVER THE WEEKEND TO PROVIDE MIN RHS IN
THE 35-40% RANGE SAT AFTN AND AROUND 35% SUN AFTERNOON WITH POSSIBLE
1-3HR DURATIONS AT 35% IN THE SUWANNEE RIVER VALLEY SUN AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  90  63  92 /  10   0   0   0
SSI  71  85  70  85 /  30   0  10   0
JAX  69  89  66  89 /  20  10  10   0
SGJ  70  87  69  85 /  20  10  10  10
GNV  67  90  64  91 /  10  10  10  10
OCF  68  90  65  91 /  10  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/HESS/SHULER
Hazardous weather outlook, May 29, 8:50 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 AM EDT FRI MAY 29 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-301000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
850 AM EDT FRI MAY 29 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOODING TO CONTINUE ALONG THE ST MARYS RIVER NEAR MACCLENNY
THROUGH EARLY NEXT WEEK...

AN APPROACHING COLD FRONT WILL COMBINE WITH THE SEA BREEZE TO
PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

THE ST MARYS RIVER NEAR MACCLENNY IS FORECAST TO FALL TO MINOR
FLOODING THIS MORNING...WITH MINOR FLOODING TO CONTINUE THROUGH
EARLY NEXT WEEK. PLEASE REFER TO THE LATEST FLOOD PRODUCTS FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM ACTIVITY WILL INCREASE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/MKT

In the hours before

Special weather statement, May 29, 3:30 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT FRI MAY 29 2009

GAZ133-135-292030-
APPLING-JEFF DAVIS-
330 PM EDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
APPLING AND NORTHERN JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF HAZLEHURST...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
HAZLEHURST...GRAHAM AND PLANT HATCH THROUGH 430 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3195 8241 3196 8238 3194 8234 3195 8228
      3190 8220 3181 8247 3181 8275 3185 8279
      3192 8268 3192 8264 3196 8256 3195 8250
      3197 8249
TIME...MOT...LOC 1931Z 271DEG 20KT 3189 8271

SHULER
Special weather statement, May 29, 4:48 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 PM EDT FRI MAY 29 2009

GAZ135-136-292115-
APPLING-WAYNE-
448 PM EDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME
NORTHWESTERN WAYNE AND NORTHEASTERN APPLING COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER APPLING COUNTY...OR 8 MILES NORTH OF
SURRENCY...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3192 8225 3189 8213 3190 8211 3187 8210
      3181 8201 3179 8199 3179 8197 3174 8215
      3178 8231 3193 8234 3195 8228
TIME...MOT...LOC 2049Z 271DEG 18KT 3183 8224

SHULER
Special weather statement, May 29, 5:17 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT FRI MAY 29 2009

GAZ135-136-292200-
APPLING-WAYNE-
517 PM EDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN WAYNE
AND EASTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ODUM TO 7 MILES NORTHWEST OF ODUM...MOVING EAST AT 25 MPH. THESE
STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND ODUM THROUGH 600
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3179 8199 3179 8196 3176 8193 3176 8191
      3173 8190 3171 8187 3167 8184 3162 8185
      3163 8214 3176 8217 3183 8204
TIME...MOT...LOC 2117Z 270DEG 20KT 3178 8202 3171 8212

SHULER
Special weather statement, May 29, 6:21 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EDT FRI MAY 29 2009

GAZ133-135-292315-
APPLING-JEFF DAVIS-
621 PM EDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
APPLING AND JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF HAZLEHURST...MOVING
EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND DENTON...HAZLEHURST...GRAHAM...PINE GROVE...PLANT HATCH AND
BAXLEY THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3174 8225 3169 8272 3187 8276 3194 8235
TIME...MOT...LOC 2221Z 261DEG 12KT 3180 8263

DEESE
Special weather statement, May 29, 6:38 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
638 PM EDT FRI MAY 29 2009

GAZ132-149-292330-
ATKINSON-COFFEE-
638 PM EDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ATKINSON
AND SOUTHWESTERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...

AT 638 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF WILLACOOCHEE...
MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND WILLACOOCHEE AND PEARSON THROUGH 730 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3152 8293 3131 8278 3119 8305 3123 8306
      3127 8304 3130 8306 3133 8307 3134 8309
      3136 8311 3138 8313
TIME...MOT...LOC 2238Z 238DEG 9KT 3129 8309

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:30 PM EDTSpecial Weather StatementJAXJeff Davis60 min
May 29, 4:02 PM EDTSevere Thunderstorm WarningJAXAppling, Jeff Davis43 min
May 29, 4:48 PM EDTSpecial Weather StatementJAXAppling27 min
May 29, 5:17 PM EDTSpecial Weather StatementJAXWayne43 min
May 29, 6:21 PM EDTSpecial Weather StatementJAXAppling, Jeff Davis54 min
May 29, 6:25 PM EDTSevere Thunderstorm WarningJAXAppling, Jeff Davis65 min
May 29, 6:38 PM EDTSpecial Weather StatementJAXAtkinson52 min
May 29, 7:07 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee, Ware38 min
May 29, 7:35 PM EDTSpecial Weather StatementJAXAppling, Wayne55 min
May 29, 7:50 PM EDTSevere Thunderstorm WarningJAXWayne40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.